Case Report

Management of Accidental Epinephrine Injection by an Expired Auto-Injector in Emergency Department Using Phentolamine: A Case Report

by Badriah S Al Ruwaili1*, Abrar M Alsaihati2, Doaa A Alblawi1

1Department of Emergency Medicine, King Abdullah bin Abdulaziz University Hospital, Princess Nourah bint Abdulrahman University, Riyadh, Saudi Arabia

2Department of Anesthesia, Eastern Health Cluster, Dammam, Saudi Arabia

*Corresponding author: Badriah S Al Ruwaili, Department of Emergency Medicine, King Abdullah bin Abdulaziz University Hospital, Princess Nourah bint Abdulrahman University, Riyadh, Saudi Arabia.

Received Date: 12 December 2023

Accepted Date: 16 December 2023

Published Date: 19 December 2023

Citation: Al Ruwaili BS, Alsaihati AM, Alblawi DA (2023) Management of Accidental Epinephrine Injection by an Expired Auto-Injector in Emergency Department Using Phentolamine: A Case Report. Ann Case Report 8: 1556. https://doi.org/10.29011/25747754.101556

Abstract

Background: In recent years, there has been a notable rise in reported incidents of accidental auto-injection by epinephrine autoinjectors following their widespread adoption in prehospital settings. The management of such incidental injections has become a topic of controversy. Case Presentation: A 30-year-old male paramedic presented with right thumb pain and skin discoloration after accidentally injecting himself with an epinephrine autoinjector (EpiPen®). The patient was treated with phentolamine (1.5 mg), which was diluted in 1 ml of 2% lidocaine and administered via injection near the affected site. The patient’s skin color changed to pink immediately after the treatment. He was discharged with a complete recovery, and his thumb returned to its baseline status prior to the incident. Conclusion: Phentolamine effectively managed thumb ischemia after an accidental expired EpiPen injection, despite concerns about side effects. However, the literature lacks well-established protocols for handling such cases. The development of a robust framework and enhanced training for healthcare providers, patients, and caregivers is strongly recommended to prevent similar incidents and improve overall care quality.

Keywords: Accidental Injection; Autoinjector; EpiPen; Epinephrine.

Introduction

In anaphylaxis management, time plays a critical role due to the unpredictable and potentially fatal nature of the condition if not addressed promptly. Epinephrine is the preferred treatment [1], and any delay in its administration can be linked to a higher likelihood of mortality [2]. To mitigate this issue, the epinephrine auto-injector was developed for utilization in pre-hospital settings by patients, caregivers, or paramedics. The device was designed to dispense a single dose of epinephrine, gaining widespread acceptance from the public due to its convenience and safety, as well as its few side effects [3].

The increasing prevalence of epinephrine auto-injector dispensing has led to a concurrent rise in unintentional epinephrine injections. Statistical analysis reveals that the occurrence rate is approximately one instance per 50,000 EpiPen® units dispensed [4].

The global rise in unintentional auto-injections can be attributed to insufficient education for healthcare professionals and patients regarding proper device utilization and the potential hazards associated with incorrect administration [5]. Unintentional injections of epinephrine autoinjectors (EAIs) can happen in various situations, such when the device is unintentionally held in an inverted position and thumb is rested on the extremity during the application process [6-8]. Epinephrine, a hormone predominantly secreted by adrenal glands, plays a crucial role in the human fight or flight response. Its primary impact on the skin transpires through binding to alpha-adrenergic receptors, specifically alpha-2 receptors, resulting in arterial constriction and subsequently diminishing blood flow to the skin which may lead to ischemia and tissue necrosis. However, after examining data from Texas Poison Center Network on 365 unintentional injections over a period of six years, there were 365 epinephrine injections to the hand and all patients had complete resolution of symptoms without hospitalized, hand surgeon evaluation or surgical care and there were no reported significant systemic effects [9]. A comprehensive systematic review revealed that more than 99% of patients who experienced unintentional injections with adrenaline autoinjectors eventually achieved complete recovery [10].

The purpose of this study is to present the case of a 30-yearold paramedic who accidentally injected an epinephrine autoinjector into his right thumb. We analyze the results of this incident and refer to relevant literature to outline the treatment approach used.

Case Presentation

A 30-year-old paramedic, who was brought to the emergency department by the red crescent, experienced right thumb pain and skin discoloration after accidentally injecting himself with an expired epinephrine auto injector EpiPen®. The incident occurred at 20:00, right at the end of his shift, while he was counting his medication for item check prior to the handover. During this time, the auto-injector discharged its contents, which included 300 micrograms of 1:1000 epinephrine, into the distal end of his right thumb.

Following the incident, he was promptly transported to the emergency department via ambulance. Approximately 30 minutes post-incident, he underwent evaluation by the emergency medical team and was situated in the resuscitation area. The subject reported mild discomfort in the right thumb, but did not experience palpitations, chest pain, or respiratory difficulty. While conscious, alert, and oriented, the individual exhibited anxiety. The subsequent examination indicated:

  • Normal vital signs.
  • A clear chest examination.
  • Inspecting the right thumb: widespread bluish discoloration encompassing the nail bed, a minor puncture wound on the palmar aspect of the thumb’s tip, delayed capillary refill (4 seconds), and an absence of tenderness or crepitus. (Figure 1 and 2)
  • Normal coloration of remaining fingers with a 2-second capillary refill time.
  • There was a noticeable pallor present on the right arm and forearm, which followed the distribution of the underlying vasculature.
  • Unremarkable power and sensory examination of both upper limbs.

 

Figure 1: Before the treatment, Right thumb was pale and nailbed was dark in colour.

 

Figure 2: Before the treatment, Right thumb was pale with clear puncture wound.

The patient reassured by emergency medicine team and was advised to maintain his thumb in a downward position. A solution of 1.5 mg Phentolamine diluted in 1 ml of 2% Lidocaine was administered in close proximity to the initial injection site, resulting in an immediate color change to pink (Figure 3 and 4). The patient underwent a 2-hour observation period, during which the plastic surgery team evaluated him, noting full recovery of the baseline status of the thumb prior to the incident. Following a subsequent asymptomatic period of 2 hours, the patient was discharged in stable condition. Several weeks subsequent to the initial observation, he was reached via telephone and reported experiencing a total absence of symptoms, revealing no cause for concern.

 

Figure 3: After the treatment: Right thumb was pink.